Digestive Disorders / Gastroenterology Expert Forum
Barrett's and hypothyroidism and weight loss
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Barrett's and hypothyroidism and weight loss

I am 46, have Barrett's without dysplasia and I am on Protonix.  I also have hypothyroidism and on meds for that.  My doctor says I should lose some weight which I have been trying to do.  Does anyone have these same diseases and have they manageged to lose weight....and if so... please, tell me what changes have you made to your diet to do so? I have drastically cut down on eating and still no results.  Mary
Related Discussions
9 Comments
Blank
Avatar_n_tn
Hi. I was fasinated by your question about thyroid disease. First i dont know which one makes you lose weight and the other makes you gain. I know mine flipped from weight loss to gaining. It is a very serious disease also known as Graves disease because years ago nobody new what it was a people died from it. Look up graves disease you will get more info. It is easy for Doctors to tell you to lose weight but if your thyroid is the one that makes you gain its twice as hard. I know when i lost alot of weight i had tremors from it and was put on Lopressor.We   are missing a mineral in are systemi think Zinc but it is important that we get this. I would like to know if he put you on the yellow or beige pills then i will know if its the one that makes you lose or gain please write back i will come back to you. Thank God they determined it for it could reek havoc on the body!
Blank
Avatar_n_tn
Hi. I was fasinated by your question about thyroid disease. First i dont know which one makes you lose weight and the other makes you gain. I know mine flipped from weight loss to gaining. It is a very serious disease also known as Graves disease because years ago nobody new what it was a people died from it. Look up graves disease you will get more info. It is easy for Doctors to tell you to lose weight but if your thyroid is the one that makes you gain its twice as hard. I know when i lost alot of weight i had tremors from it and was put on Lopressor.We   are missing a mineral in are systemi think Zinc but it is important that we get this. I would like to know if he put you on the yellow or beige pills then i will know if its the one that makes you lose or gain please write back i will come back to you. Thank God they determined it for it could reek havoc on the body!
Blank
Avatar_n_tn
I think it is Iodine we are missing. Just to clear that up. Talk to you soon.
Blank
Avatar_n_tn
Hi and thank you for responding to my question.  I have hypothyroidism (Hashimoto's - which is more immune system type where the body attacks it's own tissues).  The other type of Hyptothyroidism is due to Iodine as well as other things going on in the body).  I have a goiter and you can get a goiter (enlarged thyroid) with all of the thyroid diseases ie Hypo and Hyperthyroidism(Graves).  With both types of Hypothyroidism, your metabolism slows down and can and usually do gain weight.  Presently, I am on 2 types of thyroid meds:  Levoxyl and cytomel.  Even though my hypothyroidism is being treated with proper medication from my doctor, I haven't been very lucky in losing the weight I have put on due to the hypothyroidism.  I have been dieting but my doctor said that it is very difficult to lose this weight unless I really increase my metabolic rate with daily exercise (walking, aerobics, etc.)  I hope this helps with the thyroid confusion and if you have any other questions maybe I can help as I have researched the internet about both thyroid disease as well as Barrett's (which I also have).  Thank you.  Mary
Blank
Avatar_n_tn
Just wanted to add my two cents..  I am insulin resistant with a condition called Polycystic Ovarian Syndrome (PCOS).  I also have Barrett's and suspect my thyroid is a bit off.  In doing tons of research on PCOS I've found many women who have thyroid problems and also have insulin issues.  May want to look into that.. In order to be insulin resistant (which is also called hyperinsulinemia)you need to have a Glucose Tolerance Test with Insulin Levels (IGTT) also checked with each blood draw.  My IGTT was a 2 hour IGTT and all my levels were normal except at the 2 hour mark; then my glucose and insulin levels went way up when at that point they should be coming down.  One of the most noticeable problems with being insulin resistant is inability to lose weight.

Just wanted to put that out there..  Good luck, hope it all works out for you.
Blank
Avatar_n_tn
Hi Mary; I was on the same meds as you are right now my pills were yellow there are the ones that make you gain weight. I found it so hard. Now that it has flipped im on blue ones and slowly losing weight. I hope i gave you some good advice. Im no Doctor but i have same condition. People dont understand the mood swings i get also my weight gain when i try to tell them it is a thyroid disease they look puzzled. Keep in touch; I will check back with you. and thankyou for your info.    Jean
Blank
Avatar_n_tn
Hi Mary; I was on the same meds as you are right now my pills were yellow there are the ones that make you gain weight. I found it so hard. Now that it has flipped im on blue ones and slowly losing weight. I hope i gave you some good advice. Im no Doctor but i have same condition. People dont understand the mood swings i get also my weight gain when i try to tell them it is a thyroid disease they look puzzled. Keep in touch; I will check back with you. and thankyou for your info.    Jean
Blank
Avatar_n_tn
I have been on synthroid due to the loss of my left thyroid gland.  Over the years I have gained so much weight.  I recently (4 weeks ago) had the nissen procedure.  I was told that I would lose weight because I can't eat due to this surgery.  But I haven't seen any results.  I know how you feel about the hypothyroidism.  I have a lousy PCP who won't help except-loose weight!!  However, I did locate on the internet that if you take maalox, mylanta, etc. when on synthroid the mylanta,etc. absorbs the synthroid.  This causes the synthroid not to be dissolved in your system.  Also, I discovered that not taking synthroid "religiously" causes one to gain weight..Please let me know if you find anymore
Blank
Avatar_n_tn
Sorry it has taken so long to write back.  I just had tests results done at my endocrinologists office.  It seems now that I am not producing any TSH and the result was 0.0.  My Free T4 is 1.0 and they are waiting on my free T3 results to come back.  I am thinking that I am now hyperthyroid.  I wish they would just get everything straightened out.  I have noticed my goiter is now getting bigger again,...it did go down some with the meds.  What I am currently on is Cytomel 5mcg,,,it is a small white round pill.  I am also on Levoxyl 0.1 mg..it is a yellow pill that is scored in the center and kind of looks like an hourglass shape a bit with an indention in the middle due to the line(score).  Jean...which one were you on that made you gain the weight and which one made you lose the weight?  Do you have hypo thyroidism now and did you ever had hyperthyroidism,,,and is that when you lost the weight?
Blank
Avatar_n_tn
OH yeah i heard of it ! I wrote you awhile ago and told you mine flipped! It is rare but they do. Now when i was on the yellow pills Levothroixide i found those are the ones that made me lose weight after a while. I was so shakey (shaky) and couldnt sit still. Till i was put on them they also gave me lopressor to stop tremors i was getting.So lease take your medication faithfully it will help. Isnt it a pain that something like athyroid can cause so much trouble. Keep me onformed.  Love and peace.
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank